Diarrhea in the tube fed patient has many causes. Typically, it is not the tube-feeding formula itself, as most are lactose-free and have lower osmolality. Diarrhea may be related to the infusion rate of the feeding (given too quickly for absorption). More common causes of tube feeding related diarrhea are related to medications. Antibiotics can be life saving for a patient, but can disrupt the balance of the gut microflora, resulting in diarrhea. Another causative factor is liquid medications with high osmolality, especially when several liquid medications are given at one time. Most liquid modular protein supplements are included in this group. The dietitian will want to meet the protein needs of their patients, but also want a liquid modular protein that is well tolerated – choosing ProSource TF and ProSource NC with the lowest osmolalities of any liquid protein -less than 380 mOsm/kg water- can support this patient goal. So by using either of these two products will eliminate one thing that may be contributing to diarrhea.
According to studies 30–50% of tube-fed patients are at risk for diarrhea. This can be related to the use of multiple medications, more complex illnesses, and GI distress. Diarrhea is of significant concern as it can impact nursing time, skin integrity, and patient comfort. Diarrhea also represents nutrient losses and risk for dehydration – so it is difficult to judge how much of the nutrient intake is actually being absorbed and the amount of fluid lost.
Using a low osmolality liquid protein for tube feeding administration eliminates one of the common causes of tube feeding diarrhea.